Thunderstorm Wind, Finney
- When
- September 19, 12:45 PM CST
- Where
- Finney County, 0.88 mi SE of (Gck)garden City Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.920, -100.720
Thunderstorms produced hail and winds across western Kansas. A landspout was also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms produced hail and winds across western Kansas. A landspout was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 19, 11:07 AM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1207 PM CDT Tue Sep 19 2023 ...Updated aviation section... .SHORT TERM...(Tuesday through Wednesday) Issued at 200 AM CDT Tue Sep 19 2023 Overnight radar and satellite imagery were a bit more active compared to recent nights, with broken to overcast cirrus over SW KS, and isolated thunderstorms at least in the neighborhood, in the Texas panhandle, NW Oklahoma, and with a developing warm air advection regime in south central Kansas. Midnight mesoanalysis outlined the best 850 mb moisture transport with a modest low level jet over the southeast counties, with MUCAPE near 2000 J/kg. Although CAMs are not excited about it, a thunderstorm may develop across/near the southeast zones through sunrise. Most locations will be dry, with warmer morning lows in the lower 60s at many locations. Little thermal change is seen in the models for Tuesday, so expecting afternoon temperatures to mirror those observed Monday, in the upper 80s to near 90. The noticeable difference will be a big reduction in wind, as the lee trough/dryline will advance eastward deeper into western Kansas today, reducing the pressure gradient. Instability will again mount along and east of this trough/dryline, with 00z NAM forecasting CAPE exceeding 2000 J/kg once again. Just like yesterday, forcing is limited, and models are resistant to developing convection at peak heating this afternoon. Have noted a weak shortwave in the guidance, shown on the global models and NAM, that will probably help ignite a few storms in proximity to Oklahoma, across the southeast zones (near Barber county). This is where pops are confined Tuesday afternoon/evening, and where some marginally severe hail/wind is possible, but the prospects for severe convection are much more significant across south central Kansas and much of Oklahoma, southeast of the DDC CWA. Wednesday, the anticipated longwave trough begins to congeal over western North America, as the northern and southern stream shortwaves begin converging over the Great Basin. This synoptic evolution will force modest height rises and weak ridging over SW KS, and reduce any focus for convection even further. Instability will certainly be noted across eastern zones, with CAPE to near 3000 J/kg, but with no triggers obvious, pops are dry for all zones Wednesday and Wednesday night (<15%). Wednesday afternoon temperatures will continue a familiar trend, once again in the mid to upper 80s. .LONG TERM...(Thursday through Monday) Issued at 200 AM CDT Tue Sep 19 2023 Key Messages: -Severe thunderstorms possible, favoring eastern counties, Thursday and Friday afternoon/evening. -Hot with strong south winds Friday. -Cold front expected Saturday, followed by cooler temperatures this weekend. Large closed midlevel cyclone is expected to meander over the Pacific Northwest Thursday, making little to no eastward progress. Well in advance, midlevel flow will trend SWly over SW KS Thursday, as a dryline remains established over the region. Clearly, much better kinematic jet forcing will remain well west of SW KS Thursday, but models continue to suggest at least isolated thunderstorms along the dryline at peak heating. NBM pops trended down this run, with chance category confined to areas along and east of US 283. While coverage may not be great, any sustained updraft that can overcome inhibition will have access to an instability/shear environment supportive of supercells. Most locations will remain dry Thursday, with more highs in the 80s. The western longwave trough is still expected to eject onto the plains through Saturday, but 00z global models and many EPS/GEFS ensemble members now portray the trough coming out in at least two distinct pieces. A lead shortwave is shown ejecting from near Grand Junction 7 am Friday to central Nebraska 7 pm Friday, while the parent cyclone remains anchored over the Great Basin. Surface cyclogenesis is expected near the northwest zones peak heating Friday, with the dryline bisecting the CWA. With the surface cyclone in closer proximity, south winds do not look as strong as previous forecasts. Also, with only one weaker shortwave ejecting Friday, and tracking north of SW KS, this leads to uncertainty whether storms can form on the dryline in SW KS Friday. With reduced forcing for ascent and strong convective inhibition, model QPF fields are much reduced, explaining why NBM pops decreased significantly. Most locations will remain dry Friday, with an unseasonably hot afternoon expected, especially behind the dryline. Added about 2 degrees to the NBM max temp grid Friday, with at least lower 90s common, noting a warm plume to near 28C at 850 mb downsloping just behind the dryline. Primary midlevel cyclone is still shown by global models to eject through Nebraska Saturday, with the associated cold front advancing south through SW KS with a northerly wind shift. Thunderstorm potential looks significant for central/eastern Kansas on this advancing cold front Saturday, but current thinking is this will all be east of the DDC CWA. Temperature forecasts for Saturday will be tricky, with either a non-diurnal trend downward behind the front, or a strong temperature gradient. Sunday is expected to be fantastic for the first weekend of fall, with sunshine, gentle north winds, and temperatures near normal in the upper 70s to lower 80s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1206 PM CDT Tue Sep 19 2023 VFR conditions will prevail through tonight with scattered high clouds. Winds will generally be light and variable due to an area of low pressure centered over western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 58 86 62 / 10 10 0 0 GCK 88 56 87 61 / 10 20 0 10 EHA 90 55 88 61 / 10 10 0 0 LBL 89 56 88 60 / 10 0 0 0 HYS 90 58 87 61 / 10 20 10 10 P28 85 61 82 63 / 30 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 218 AM CDT Tue Sep 19 2023 KSZ030-031-043>046-061>066-074>081-084>090-200730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 218 AM CDT Tue Sep 19 2023 /118 AM MDT Tue Sep 19 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Tuesday. Scattered thunderstorms are expected to favor the southeast counties Tuesday afternoon, across and near Barber county, where some storms may produce marginally severe outflow winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday. Severe thunderstorm potential is evident both Thursday and Friday afternoon and evening, favoring the eastern zones east of a dryline. Coverage will likely be isolated, but some storms may be severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed across southeast counties Tuesday afternoon and evening. Turner
The Dodge City radar (KDDC), 68 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Three inch limbs and power poles broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140665, 1140667, 1140668, 1140669, 1140670, 1140671, 1140672.